Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 163, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2016, 4:59 PM EDT for Burke County, Georgia; Barnwell County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 4:59 PM EDT (20:59 UTC)
- Expired
- Jul 20, 2016, 5:36 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, GA, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:13 PM EDT | TSTM WND DMG | 13 Wsw Snelling, SC | SEVERAL TREES DOWN IN THE SOUTHERN PORTION OF THE SAVANNAH RIVER SITE (SRS), SOUTH OF L LAKE AND HWY 125. REPORTED BY SRS EOC. TIME ESTIMATED BASED ON RADAR. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
500
WUUS52 KCAE 202059
SVRCAE
GAC033-SCC011-202200-
/O.NEW.KCAE.SV.W.0163.160720T2059Z-160720T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA...
SOUTHWESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 600 PM EDT
* AT 458 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THE
SAVANNAH RIVER SITE...MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SARDIS AND GIRARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3293 8179 3295 8186 3292 8196 3292 8203
3322 8172 3322 8151 3315 8150 3316 8154
3310 8162 3307 8159 3306 8156 3304 8156
3291 8177
TIME...MOT...LOC 2058Z 002DEG 10KT 3315 8162
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
033
WWUS52 KCAE 202136
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT WED JUL 20 2016
GAC033-SCC011-202146-
/O.CAN.KCAE.SV.W.0163.000000T0000Z-160720T2200Z/
BURKE GA-BARNWELL SC-
536 PM EDT WED JUL 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURKE AND
SOUTHWESTERN BARNWELL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3293 8179 3295 8186 3292 8196 3292 8203
3322 8172 3322 8151 3315 8150 3316 8154
3310 8162 3307 8159 3306 8156 3304 8156
3291 8177
TIME...MOT...LOC 2134Z 002DEG 10KT 3304 8162
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:32 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 2:32 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Columbia SC 232 PM EDT WED JUL 20 2016 .SYNOPSIS... An upper-level trough over the East Coast will shift farther east tonight as a weakening cold front remains over the region through Thursday. && .NEAR TERM /THROUGH TONIGHT/... Cumulus have begun to develop across the forecast area...however with the weakening cold front stretched across the eastern Midlands and central CSRA development is currently limited. WV imagery shows drier air aloft has moved into much of the forecast area with cumulus currently struggling to reach towering stage. As temperatures rise into the middle and upper 90s this afternoon expected more development and some thunderstorms to develop. Main area will be over the eastern Midlands and CSRA closer to the frontal remains. Convection will diminish with sunset...however the NAM model indicated activity increasing this evening as a shortwave moves into the area and interacts with the front. Believe this solution is overdone and have remained with slight chance pops this evening into early tonight with all activity expected to end by midnight. Temperatures overnight will again be in the lower to middle 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... An upper trough along the East Coast will push further east on Thursday as a massive upper ridge expands over the center of the country. The diffuse frontal boundary will be south of the region Thursday with high pressure ridging into the area at the surface. High pressure will shift slightly east on Friday as lee-side troughing develops. The deepest moisture will be in the southern portion of the area for Thursday so have continued to indicate chance pops in the CSRA and southeastern Midlands and slight chance further north. Precipitable water values across the area on Friday are forecast to drop below 1.5 inches, which is normal for late July. This in addition to subsidence from the ridge should limit convective activity so have maintained only slight chance pops. Lower to middle 90s expected for Thursday and slightly warmer temperatures on Friday as the ridge expands east over the area. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The main forecasting concern in the long term is the heat over the weekend. An upper ridge over the center of the country will build eastward while a lee trough sits over the area at the surface. This pattern will promote temperatures in/near the triple digits Saturday and Sunday. Peak heat indices are generally expected to be around 105 to 109 on Saturday and closer to 110 on Sunday. A heat advisory may be needed as we head into the weekend. Moisture will increase Saturday and Sunday with precipitable water values returning to near 1.9 inches. Strong heating combined with convergence into the trough and moderate instability will promote diurnal convection, although the upper ridge may cap convection. The upper ridge will begin to weaken early next week which should lead to increased thunderstorm chances and slightly cooler temperatures. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Mainly VFR conditions through the TAF period. Cumulus have been slow to develop as the weakening cold front remains stretched across the OGB to AGS/DNL area. With additional heating this afternoon expect some thunderstorms to develop...however confidence in coverage remains low so have remained with VCTS at OGB/AGS/DNL from 20z through 21/01z. Storms will again have the potential to produce strong and damaging wind gusts. Thunderstorms will diminish with sunset with potential for early morning for the next concern. Fog threat currently remains low...however much will depend on rainfall. As such have remained without mention of early morning fog and will continue to monitor. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection Wednesday and Thursday...with lower chances Friday through Sunday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jul 20, 3:35 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 335 AM EDT WED JUL 20 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 335 AM EDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 3:59 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT WED JUL 20 2016
SCZ016-202015-
CHESTERFIELD-
359 PM EDT WED JUL 20 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...
AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHERAW...MOVING SOUTH
AT 15 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHERAW AND SOCIETY HILL.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7998 3450 7999 3468 7998
3470 7987 3467 7985 3465 7980 3462 7979
3462 7978
TIME...MOT...LOC 1959Z 351DEG 13KT 3463 7988The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:12 PM EDT | Special Weather Statement | CAE | Orangeburg | 48 min |
| Jul 19, 10:30 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 60 min |
| Jul 19, 10:33 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Jul 19, 11:30 PM EDT | Special Weather Statement | CAE | Aiken | 60 min |
| Jul 20, 12:14 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 76 min |
| Jul 20, 3:59 PM EDT | Special Weather Statement | CAE | Marlboro | 16 min |
| Jul 20, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.